Dear Doctor……

When is it the right time to start De-Prescribing for your patients?

There is no doubt that as people get older, they get more health problems.

Even so, taking too many medicines can magnify health problems for some people, particularly through drug interactions and adverse side effects.

Polypharmacy is a real problem for many elderly people and typically, it becomes a challenge if they take a combination of medicines such as antidiabetic drugs, opioids, antipsychotics, hypnotics, diuretics, and antihypertensive medicines – all of which have a higher risk of fall and injury from hypoglycaemic, CNS and hypotensive adverse effects, respectively.

Consequently, there is a higher risk (50%) of morbidity and mortality in the next 12 months following a fall and or injury for many patients.

Are your patients taking too many medicines?

Whilst Chronic disease management often requires multiple drug therapy, it is essential to re-evaluate a patient’s management as many physiological and pharmacological parameters change with ageing. This may include some (or all) of the following;

  1. The Central nervous system becomes more sensitive to drug effects
  2. Drugs are stored longer in the body due to less muscle tissue and more body fat.
  3. Hepatic and renal elimination may change dramatically.
  4. Dehydration may increase plasma levels of many medicines

Importantly, the addition of more drugs to the patient’s medication regimen may initiate the prescribing cascade – a process where adverse drug side effects are misdiagnosed as symptoms of another disease resulting in the accumulation of more medicines in the drug regimen.

Consider the following link;

www.nps.org.au/australian-prescriber/articles/the-prescribing-cascade

Furthermore, whilst some drugs were necessary for many patients in their younger or middle years (<65 yrs), long term therapy of the same medicines may not be appropriate for your patients in their twilight years (>80yrs).

The Beers Criteria is a valuable resource that lists many of the drugs that elderly people become very sensitive to with ageing.

Consider also the following link;

http://bcbpsd.ca/docs/part-1/PrintableBeersPocketCard.pdf

Please read below for a real life example of a serious health problem that occurred with Mrs E who was taking Meloxicam (long acting NSAID) – a drug which is not recommend by the Beers Criteria for elderly people

Mrs E takes Metformin for diabetes, Ramipril for blood pressure and kidneys, frusemide for too much fluid in legs, and meloxicam (a NSAID drug) every now and then for osteoarthritic pain. Mrs E was taking meloxicam more often during winter because the pain had become much worse. As a result, she developed acute kidney failure due to triple whammy effect (↓) on capillary blood flow in the kidneys caused by phamacodynamic interaction between Ramipril, Frusemide, and Meloxicam .

Recommendation: De-prescribe meloxicam for Mrs E.

The National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health

from the U.S. Department of Health and Human Services provides a very good animation of the mechanisms involved in the “Triple Whammy effect” with these drugs. 

 

Even though multiple drug therapy is very confusing for patients and health professionals alike, there are ways to work through the medicine maze of potential adverse effects that comes with Polypharmacy – The Home Medicines Review can assist you and your patients with therapeutic options by providing another medication management perspective.

In this way, the De-Prescribing of some medicines can be reached using a collaborative approach which focuses primary on the well-being of the patient.

For more information on De-prescribing Guidelines and Algorithms, consider the resources available at the website below;

https://deprescribing.org/what-is-deprescribing/

Emmanuel Pippos, Consultant Pharmacist



Back To Health Talk >>

Do you need a home medicines review? It’s very simple!

Remember - The Home Medicine Review is bulk billed through Medicare - it’s free to you.

 

1. Download and print the form.
2. Tick the boxes that you think may affect you.
3. Then make an appointment with your doctor.